When residents take antibiotics they are at risk for developing C. difficile (sometimes called “C. diff”) infections that can cause diarrhea serious enough to kill. According to the CDC, “C. difficile is a germ that causes diarrhea and other intestinal problems linked to 14,000 U.S. deaths annually.”
What is C. difficile?
According to the CDC: “When a person takes antibiotics, good germs that protect against infection are destroyed for several months. During this time, people getting medical care can get sick from C. difficile if the germ is spread to them from contaminated surfaces, such as sinks, or from health care providers’ hands.” C. difficile is a problem in hospitals, nursing home, and even assisted living communities. Unfortunately C. difficile is on the rise, evidenced by a three-fold increase in hospital stays related to the infection the past decade.
Who gets C. difficile?
Although almost half of C. difficile infections occur in people under age 65, more than 90% of C. difficile deaths occur in people 65 and older.
How can we stop C. difficile?
Always follow your state regulations regarding accepting and/or retaining a resident with a C. difficile infection. The CDC recommends these six steps for prevention:
- Prescribe and use antibiotics carefully. Assist residents to take their antibiotics as prescribed by their doctor.
- Clinicians should test for C. difficile when residents have diarrhea while on antibiotics or within several months of taking them.
- A resident with C. difficile should be isolated immediately. Isolation can be difficult, and perhaps impossible, in some assisted living communities.
- Wear gloves and gowns when treating C. difficile residents, even during short visits. Hand sanitizer does not kill C. difficile, and hand washing may not be sufficient.
- Clean room surfaces with bleach or another EPA-approved, spore-killing disinfectant after a residents with a C. difficile infection has been treated there.
- When a residents transfers, notify the new facility if a resident has a C. difficile infection.